Sildenafil (Viagra; Pfizer, New York, NY), one of the world's best-selling pharmaceutical agents, is a phosphodiesterase type 5 inhibitor used to treat sexual dysfunction in men. Interest in the possible association with nonarteritic anterior ischemic optic neuropathy (NAION) has increased because of several recent publications.1- 4 These publications include only 6 cases total, and a recent poster presentation adds only 9 more.5 In addition, there are no positive rechallenge reports in the literature or in spontaneous reporting databases. This suggests that the risk of developing NAION with these medications is unlikely by World Health Organization criteria.6 The first case reported, however, had a very good temporal relationship to time of administration because symptoms occurred 30 minutes after ingestion of sildenafil.1 Two new medications, tadalafil (Cialis; Eli Lilly, Indianapolis, Ind) and vardenafil (Levitra; Bayer Pharmaceuticals, Pittsburgh, Penn; GlaxoSmithKline; Research Triangle Park, NC), are also being marketed to treat erectile dysfunction. A review of the National Registry of Drug-Induced Ocular Side Effects and the World Health Organization has not revealed any further cases of NAION associated with sildenafil, and no cases have ever been reported with tadalafil or vardenafil.
Egan RA, Fraunfelder FW. Viagra and Anterior Ischemic Optic Neuropathy. Arch Ophthalmol. 2005;123(5):709-710. doi:10.1001/archopht.123.5.709-b